Florida, 2009Damaging Winds in Florida, June 18 to 22, 2009
June 18 to 22, 2009 · NWS MLB · 2 events in 2 counties and zones
Numerous strong storms impacted central Florida ahead of a stalled frontal boundary far to the north. Local sea breeze interactions combined with a large scale outflow boundary propagating to the region prompted the storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous strong storms impacted central Florida ahead of a stalled frontal boundary far to the north. Local sea breeze interactions combined with a large scale outflow boundary propagating to the region prompted the storm development. Many storms produced small hail and wind gusts 45-55 mph, with two storms strengthening to severe levels and resulting in damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 18, 11:45 AM EST, 57 minutes earlier.
Area forecast discussion, Jun 18, 11:45 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EDT THU JUN 18 2009
.DISCUSSION...
...CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING...MAINLY
INTERIOR COUNTIES...
CURRENTLY-TONIGHT...THUNDERSTORM COMPLEX MOVING SOUTH OUT OF
NORTHEAST FLORIDA WILL PUSH DOWN THE PENINSULA AND LIKELY GENERATE
NEW ACTIVITY ALONG THE SEA BREEZE BOUNDARY. THIS BOUNDARY WAS
JUST STARTING TO PUSH INLAND...A LITTLE SLOWER THAN YESTERDAY.
THIS MAY ALLOW FOR A FEW STORMS TO INITIATE OVER THE COASTAL
COUNTIES...ESPECIALLY IN VOLUSIA AND THE INTERIOR TREASURE COAST.
WITH STORM MOTION SOUTH/SOUTHWEST...IT IS ANTICIPATED THAT THE
SEVERE THUNDERSTORM WATCH VALID UNTIL 7 PM WILL BE TRIMMED BACK
AWAY FROM THE COAST LATER THIS AFTERNOON.
FRI...BEHIND IMPULSE ALOFT THAT IS ENHANCING THE CURRENT
ACTIVITY...MID LEVEL ANTICYCLONE CENTERED ALONG THE GULF COASTAL
STATES WILL EXPAND EASTWARD. THIS WILL PRODUCE WARMER AND DRIER
MID LEVEL CONDITIONS SO THE COVERAGE OF AFTERNOON STORMS IS
EXPECTED TO BE LOW. HAVE GONE WITH A 20 PERCENT CHANCE FOR ONLY
THE INTERIOR COUNTIES...AND THIS LOW END POP MAY ACTUALLY BE
ACROSS FAR WESTERN SECTIONS.
SAT...12Z RUNS BRING LITTLE CHANGE IN THE FORECAST FOR THE BEGINNING
OF THE WEEKEND. THE DEEP LAYER MEAN (DLM) RIDGE OVER THE GULF OF
MEXICO AND SOUTHEAST WILL REMAIN THE DOMINANT WEATHER FEATURE FOR FL
THRU THE END OF THE WEEK AS IT DRIFTS SLOWLY EASTWARD. THE EASTWARD
MOVEMENT WILL RESULT IN A DEEP NORTH/NORTHEASTERLY FLOW ACROSS THE
PENINSULA...A FLOW REGIME THAT IS CLIMATOLOGICALLY THE DRIEST AND
MOST INACTIVE FOR EAST CENTRAL FL WITH RESPECT TO DIURNAL
CONVECTION. WITH 700MB/500MB TEMPERATURES FORECAST TO WARM TO AROUND
10C/-6C...AND MID LEVEL SUBSIDENCE...EVEN ISOLATED ACTIVITY MIGHT BE
DIFFICULT TO PRODUCE. NONETHELESS...THE EAST COAST SEA BREEZE WILL
LIKELY PROVIDE ENOUGH LIFT TO OVERCOME THE WARM TEMPS ALOFT FOR
ISOLATED CONVECTION.
SURFACE RIDGE AXIS LYING OVER FLORIDA RESULTS IN A WEAK PRESSURE
GRADIENT OVER THE PENINSULA FRIDAY THAT WILL ALLOW THE SEA BREEZE(S)
TO FORM EARLY ALONG THE COAST AND PUSH INLAND DURING THE
AFTERNOON...SHIFTING ANY ACTIVITY THAT DEVELOPS QUICKLY SOUTHWEST.
MOSTLY CLEAR/PARTLY CLOUDY SKIES WILL ALLOW TEMPERATURES TO QUICKLY
RISE DURING THE MORNING AND REACH THE LOW/MID 90S FOR MOST AREAS OF
EAST CENTRAL FLORIDA. SEABREEZE WILL LIMIT TEMPS ALONG THE COAST TO
THE UPPER 80S/NEAR 90.
FROM PREVIOUS DISCUSSION...SUN...SURFACE-500MB RIDGE BREAKS DOWN A
LITTLE AS THE TAILEND OF A COLD FRONT ASSOCIATED WITH A LOW PRESSURE
SYSTEM MOVING ACROSS THE MID ATLANTIC REGION SUPPRESSES THE RIDGE
OVER THE SOUTHEAST SOUTHWARD SUNDAY. AS THE SURFACE RIDGE GETS
PUSHED SOUTH FAR ENOUGH...A SOUTHWEST TO WEST COMPONENT TO THE WIND
DEVELOPS WHICH WILL SLOW DOWN SEA BREEZE FORMATION AND KEEP
AFTERNOON HIGHS WELL ABOVE THEIR CLIMO LOWER 90S WITH SOME INTERIOR
SITES FLIRTING WITH UPPER 90S. DEEP LAYER MOISTURE LOOKS MEAGER.
CURRENT 30 POP LOOKS RATHER GENEROUS SO WILL DROP BACK TO 20 POP.
MON-WED...GFS..AND TO A LESSER DEGREE THE ECMWF...IS SUGGESTING A
WEAK FRONT PUSHING ACROSS THE EASTERN GULF AND FLORIDA PENINSULA
MONDAY AND TUESDAY. MID LEVEL WARM AIR ADVECTION AHEAD OF A DEEP
TROUGHING PATTERN OVER THE U.S. WEST COAST/GREAT BASIN/DESERT
SOUTHWEST REGIONS WILL MAINTAIN THE DEEP LAYER HIGH PRESSURE RIDGE
OVER THE GULF AND SOUTHEAST THROUGH WEDNESDAY. ONLY FLY IN THE
OINTMENT SO TO SPEAK IS THAT BOTH THE 17/12Z ECMWF AND 18/00Z ARE
SHOWING A RETROGRADING MID LEVEL PATTERN THAT WOULD SHIFT THE
RIDGING OVER FLORIDA AND THE FRONT/LOW THAT PASSED THROUGH MON/TUE
WEST WEDNESDAY AND BEYOND. CLOUD COVER AND NORTHWESTERLY LOW/MID
LEVEL FLOW WILL KEEP TEMPERATURES AROUND THEIR CLIMO LOWER 90S/UPPER
80S.
&&
.AVIATION...THE COMBINATION OF OUTFLOW BOUNDARY COMING OUT OF
THUNDERSTORM COMPLEX MOVING DOWN THE PENINSULA AND THE EAST COAST
SEA BREEZE WILL LEAD TO SCATTERED COVERAGE ACROSS THE INTERIOR
TERMINALS WITH MOST OF THE ACTIVITY DIMINISHED BY 00Z. SOME OF THE
STORMS WILL PRODUCE STRONG-SEVERE WIND GUSTS AND FREQUENT TO
EXCESSIVE LIGHTNING.
&&
.MARINE...THROUGH FRI THE BENIGN WEATHER BOATING CONDITIONS ARE
EXPECTED TO CONTINUE. A FEW STORMS MAY OCCUR TONIGHT BUT A MORE
STABLE ATMOSPHERE SHOULD PRECLUDE THE CHANCE ON FRI.
SAT-SUN...DIURNAL PATTERN OF LIGHT TO MODERATE SW WINDS IN THE NIGHT
AND MORNING WITH AFTERNOON SEA BREEZE CIRCULATIONS AROUND 10-15 KTS
OVER THE NEARSHORE WATERS EACH DAY. SEAS 3 FEET OR LESS.
FROM PREVIOUS DISCUSSION...MON...FRONT PUSHING ACROSS THE
SOUTHEAST/DOWN THE FLORIDA PENINSULA WILL INCREASE THE PRESSURE
GRADIENT OVER THE AREA. WINDS REMAIN WESTERLY BUT FORECAST TO
INCREASE TO 15 TO 20 KNOTS. SEAS TO 5 FEET OFFSHORE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 93 75 95 / 10 10 10 20
MCO 75 95 73 96 / 20 20 10 20
MLB 74 92 73 92 / 10 10 10 20
VRB 73 91 73 92 / 10 10 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR
COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-NORTHERN
BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.
AM...NONE.
&&
SHORT TERM/AVIATION...LASCODY
LONG TERM....MOSESHazardous weather outlook, Jun 18, 11:12 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1212 PM EDT THU JUN 18 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1212 PM EDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...THUNDERSTORM IMPACT...
COOLER TEMPERATURES ALOFT ALONG WITH AN UPPER LEVEL DISTURBANCE
WILL LEAD TO A HIGHER COVERAGE OF STORMS COMPARED TO YESTERDAY.
THE EAST COAST SEA BREEZE WILL PUSH INLAND EARLY THIS AFTERNOON
WITH INITIAL DEVELOPMENT MAINLY ALONG AND WEST OF INTERSTATE 95.
A THUNDERSTORM COMPLEX MOVING SOUTHWARD OUT OF NORTHEAST FLORIDA
WILL PUSH DOWN THE PENINSULA THROUGH THE AFTERNOON HOURS AND
EXPAND IN COVERAGE AS IT ENCOUNTERS THE INLAND MOVING SEA BREEZE.
SOME STORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...MAINLY ACROSS THE INTERIOR COUNTIES. FREQUENT TO EXCESSIVE
LIGHTNING STRIKES WILL ALSO OCCUR. MOVE INDOORS AT THE FIRST SIGN
OF AN APPROACHING STORM.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF EAST CENTRAL
FLORIDA UNTIL 7 PM.
...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES IN THE LOWER TO MID 90S WILL RESULT IN HEAT INDEX
VALUES FROM ABOUT 100 TO 102 AGAIN THIS AFTERNOON OVER INLAND AREAS
OF CENTRAL FLORIDA. IF TAKING PART IN OUTDOOR PHYSICAL ACTIVITY...BE
SURE TO STAY HYDRATED AND TAKE FREQUENT BREAKS TO PREVENT HEAT
STRESS.
...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON LIGHTNING STORMS ARE EXPECTED MAINLY ACROSS
THE INTERIOR COUNTIES. BOATERS ON INLAND LAKES SHOULD BE ALERT TO
BUILDING STORMS. STORM MOTION SHOULD BE TO THE SOUTH TO SOUTHWEST
AT 10 TO 15 MPH...BOATERS SHOULD BE PREPARED TO SEEK SAFE HARBOR
IN ADVANCE OF THREATENING CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN UPPER LEVEL RIDGE WILL BUILD OVER THE REGION THROUGH THE
WEEKEND...WITH ABOVE NORMAL TEMPERATURES AND HEAT INDEX VALUES
CONTINUING. A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WILL
CONTINUE DAILY THROUGH THE END OF THE WEEK...WITH CHANCES
INCREASING BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
LASCODY
In the hours before
Special weather statement, Jun 18, 12:31 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
131 PM EDT THU JUN 18 2009
FLZ041-044-141-181815-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
131 PM EDT THU JUN 18 2009
...STRONG THUNDERSTORM DEVELOPING BETWEEN ORMOND BEACH AND DAYTONA
BEACH...
...STRONG STORMS OVER MARION AND PUTNAM COUNTIES APPROACHING
NORTHWEST VOLUSIA AND NORTHEAST LAKE COUNTIES...
AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM APPROACHING THE DAYTONA INTERNATIONAL SPEEDWAY FROM THE
NORTH...MOVING SOUTH AT 10 TO 15 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE DAYTONA BEACH...
SOUTH DAYTONA...AND PORT ORANGE.
OTHER STORMS WERE FROM JUST NORTH OF LAKE GEORGE TO CRESCENT CITY
AND ANDALUSIA. THESE STORMS WILL MOVE SOUTH ACROSS LAKE GEORGE...
AND APPROACH THE NEARBY COMMUNITIES OF ASTOR PARK...BAKERSTOWN...
SEVILLE...PIERSON...ELDRIDGE...AND ASTOR.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
CRISTALDI
Thunderstorm Wind, Volusia
- When
- June 18, 12:42 PM EST
- Where
- Volusia County, 2.36 mi SSW of Harbor Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.091, -81.021
A SKYWARN spotter estimated wind gusts of 50-60 mph and observed large tree limbs down at Interstate 95 and Spruce Creek in West Port Orange.
Thunderstorm Wind, Orange
- When
- June 22, 1:45 PM EST
- Where
- Orange County, 0.92 mi NW of Westwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.580, -81.460
A SKYWARN spotter observed a wall cloud over Pine Hills. Thunderstorms winds downed large branches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172973, 172974.